A 46-year-old member asked:
Disclaimer

why did i develop a codeine allergy after taking it for 40 yrs?

1 doctor answer
Dr. Paul Carter
A Verified Doctor answered
A US doctor answered Learn more
Dose related?: Many side effects of narcotic medications are not allergy, and are more likely at higher doses. They are a direct effect of the drug. Nausea, vomiting, itching and hives are all dose related direct effects of narcotic medications. If you have been taking narcotics for 20 years, you are more likely to need higher doses to achieve pain control and are at higher risk of the adverse effects also.
Answered on Feb 2, 2017
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 31-year-old member asked:
Dr. Nathaniel Drourr
28 years experience Pain Management
No way to know: The only way to know would be formal allergy testing or if you have taken it before.
A 48-year-old member asked:
Dr. Maurice Strickland
45 years experience Allergy and Immunology
Unlikely: Codeine allergy can be true allergy (caused by immunoglobulin e that reacts with the Codeine molecule) or because Codeine can directly cause allergic ... Read More
6
6 thanks
A 44-year-old member asked:
Dr. Luis Villaplana
34 years experience Internal Medicine
There are several: Other forms of pain meds your doctor may counsel you on.
A 37-year-old member asked:
Dr. Steven Saunders
42 years experience Internal Medicine
Codeine allergy: Possibly if occurs coincident with use of codeine.
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month